The HSE, Gay Switchboard, Gay Men’s Health Service, HIV Ireland and Drugs.ie have just launched a new campaign to reduce the harm caused to those who take GHB
G, also known as GHB, GBL or Liquid E, is a drug which can give a high, or if too much is consumed it can cause sedation, loss of consciousness, or even death.
The difference in dosages between achieving a high and overdosing is minuscule, with measures smaller than a millilitre being enough to tip one over into unconsciousness.
Director of Gay Switchboard Adam Shanley spoke about the launch of the campaign, explaining what it entails and indicating that resources will be available in both English and Portuguese.
“In response to the number of people turning up in A&E with overdoses of G we – Drugs.ie, the HSE, Gay Switchboard, the Gay Men’s Health Service and HIV Ireland – have come together to create a harm reduction campaign, which has a three-pronged approach,” Shanley said.
The three areas included as part of the campaign are as follows: “a harm reduction poster, which will go up in bars, clubs and sex-on-premises venues; a G Card which gives all of the personal details for a person who is found unconscious for first responders, such as paramedics, to know what they’ve taken and what they should do next; and a full information brochure for organisations and other services that would come in contact with people who are using G.”
“All of the resources are in both English and Portugese, to reflect the large numbers of Latin American men in the MSM community too.”
Click the images below to see the posters and cards which will be used in this campaign.
Taking GHB Safely
The poster indicates a number of measures that can be taken by people who use G to follow in order to reduce the harm that they’re subjected to.
“It is always safest not to take known or illicit drugs at all,” the poster reads. It then lists seven things to remember if people do decide to take G.
Always use as low a dose of G as possible and wait 4 hours before re-dosing.
Never swig from the bottle or accept pre-prepared G from someone else.
Avoid mixing with alcohol. Mix G with water, soft drinks or juice.
Avoid using G with other drugs.
As unconsciousness can occur, try to have one sober friend or one friend who isn’t using G.
Use with people you can trust in a safe environment.
G increases libido and lowers inhibitions, so always carry extra condoms.
Shanley said that he was delighted to get approval for this campaign before Christmas, which is a big party season and also a time of year during which there tend to be more overdoses.
“We know that over Christmas, for anything to do with alcohol or drugs that there’s a higher chance of overdose.”
“We wanted to make sure we got this campaign launched in time so that there’s harm reduction information or supports available for anyone taking G over Christmas,” Shanley said.
The Gay Switchboard director highlighted that there are support services available for anyone concerned about their G use.
“Currently if someone is worried about their G use, they can contact the Gay Men’s Health Service, which is set up to give referrals to counseling and support, but also if there’s a person or people that feel their G use has come to the point of addiction, we can refer them on to the National Drugs Treatment Centre, who have a G detox bed, which is for those who want to get off G.”
© 2016 GCN (Gay Community News). All rights reserved.